Alcohol & Drug Intoxication
What Is Alcohol Poisoning?
Alcohol poisoning is when there’s too much alcohol in your blood, and it causes parts of your brain to shut down. It’s also called alcohol overdose.
Alcohol Poisoning Signs and Symptoms
Some symptoms start mild and grow worse. Signs of alcohol poisoning include:
- Smelling like alcohol
- Confusion or slurred speech
- Poor coordination or stumbling
- Damp or clammy skin
Some symptoms of alcohol poisoning are more serious. These include:
- Severe confusion
- Trouble staying awake
- Throwing up
- Slow breathing (fewer than eight breaths per minute)
- Long pauses between breaths (10 seconds or more)
- Very slow heartbeat
- Low body temperature
- Bluish or pale skin
- Slow responses (such as gag reflex)
Alcohol Poisoning Treatment
If you’ve drunk dangerous amounts of alcohol, doctors may “pump” your stomach. This keeps any leftover alcohol from getting into your bloodstream.
At the hospital, they may also:
- Give you fluids through an IV
- Give you extra oxygen to help you breathe
- Flush your stomach of toxins
- Remove toxins from your blood
What Is Drug Intoxication?
Also known as drug overdose, represents a high level of drug intoxication—at such a level that it impairs normal functions.
Drug intoxication/overdose symptoms
- Varying spikes from normal body temperature (e.g., hyperthermia/hypothermia).
- Passing out or an loss of consciousness.
- Skin color changes (e.g., pallor or bluish tint to skin if a respiratory depressant was used; ruddy or flushed after cardiovascular overuse).
- Abnormal breathing.
- Fast, slowed, or irregular pulse.
Drug intoxication treatment
The steps for getting patients treatment include
- Call 9-1-1
- Check heart rate
- Perform CPR
- Provide first aid
- Gain information from drugs used
Naloxone, also known as Narcan, can be administered to reverse the effects of drug intoxication.